ASPIRIN — THE CAUSE OF REYE SYNDROME?

Reye Syndrome, an uncommon complication of viral illnesses, most often of influenza or chickenpox, usually affects children aged between 5 and 11, and sometimes also young adults.

Presenting with severe vomiting, followed by lethargy, changes in personality, and then coma and even death, Reye Syndrome is due to inflammation, with swelling and disordered function of the brain and the liver. The cause of this complication has remained a mystery until now. The Public Health Service’s Morbidity and Mortality Weekly Report (27:532) cites two studies, in Ohio and Michigan, both of which point to aspirin as a likely major factor. Aspirin’s use in febrile illnesses, according to the report, increases the likelihood of Reye Syndrome about 11-fold.

If this is true, what should we do about the fever and discomfort of viral illnesses? Perhaps we should do nothing, suggests Internal Medicine Alert (2:71). Reducing fever may be counter-productive, IMA reports, since fever is one of nature’s best defenses against the multiplication and spread of viruses in the body. Aspirin, therefore, while making febrile patients feel better, may actually prolong their illnesses and increase the likelihood of complications.

Please note, this does not apply to the small daily aspirin doses thought to be useful in reducing the likelihood of strokes and heart attacks.

*115\143\2*

Google BookmarksDiggRedditdel.icio.usMa.gnoliaTechnoratiSlashdotYahoo My Web

Random Posts

Leave a Reply

You must be logged in to post a comment.